Hail, Buchanan
- When
- April 12, 8:07 PM CST
- Where
- Buchanan County, 0.69 mi S of Fairbank
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.620, -92.050
A public report of nickel sized hail reported in Fairbank by the son of a COOP Observer.
A storm system lifted into northern Iowa during the day on April 12, 2014 and dragged cold front across eastern Iowa. This lead to the development of a line of thunderstorms that moved across eastern Iowa with hail up to the size of nickels and damaging winds mainly along and to the north of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system lifted into northern Iowa during the day on April 12, 2014 and dragged cold front across eastern Iowa. This lead to the development of a line of thunderstorms that moved across eastern Iowa with hail up to the size of nickels and damaging winds mainly along and to the north of Interstate 80. Rainfall amounts ranged from 1 to 2 inches during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 12, 6:11 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 711 PM CDT SAT APR 12 2014 .UPDATE... ISSUED AT 702 PM CDT SAT APR 12 2014 EVENING SOUNDING SO FAR CONTINUES TO SHOW A CONSIDERABLE CAP IN PLACE WHICH IS PREVENTING CONVECTION FROM OCCURRING ACROSS THE IMMEDIATE AREA. SATELLITE/RADAR TRENDS THE PAST 3 HOURS SHOW NEW CONVECTION DEVELOPING WITH NEW STORMS DEVELOPING BACK TOWARD KOMA AND SOUTH TO KFNB. BASED ON RADAR TRENDS OVER THE PAST 40 MINUTES...A SEMI BROKEN LINE OF CONVECTION WILL BEGIN TO CONNECT THE SOUTHWEST IOWA CONVECTION WITH THE NORTHEAST IOWA CONVECTION. NOWCASTING TOOLS AND TRENDS FROM THE RAP INDICATE CONVECTION WILL JUST SKIRT OR CATCH THE EXTREME NORTHWEST PARTS OF THE AREA OVER THE NEXT 1-2 HOURS. STARTING AROUND 9-10 PM THERE SHOULD BE CONSIDERABLE UPSCALE GROWTH IN AREAL COVERAGE OF CONVECTION AS THE LLJ BEGINS TO STRENGTHEN. UPDATE ISSUED AT 437 PM CDT SAT APR 12 2014 BASED ON CLOUD/RADAR TRENDS AND WHAT IS BEING SUGGESTED INTERNALLY BY TRENDS FROM THE RAP ETC...A MAJORITY OF THE CURRENT CONVECTION SHOULD MOVE ALONG JUST NORTH OF THE AREA THROUGH 7 PM. ADDITIONAL CONVECTION SHOULD DEVELOP TO THE WEST OR WEST/SOUTHWEST ALONG THE BOUNDARY TOWARD KEBS. THERE ARE SUGGESTIONS OF NEW CONVECTIVE BOUNDARIES HELPING TO DEVELOP/PUSH CONVECTION VERY SLOWLY INTO THE HIGHWAY 20 CORRIDOR WEST OF KDBQ BETWEEN 5 AND 7 PM. AFTER 7 PM...IT WILL ONLY BE A MATTER OF TIME BEFORE CONVECTIVE BOUNDARIES AND THE MAIN SYNOPTIC BOUNDARY DEVELOP SCATTERED CONVECTION THAT BECOMES MORE NUMEROUS AS THE EVENING PROGRESSES. && .SYNOPSIS... ISSUED AT 302 PM CDT SAT APR 12 2014 A VERY PRONOUNCED FRONTAL BOUNDARY IS LOCATED FROM SIOUX CITY IOWA THROUGH FAR SOUTHWEST WISCONSIN AS OF 2 PM. THIS FRONT HAS BEEN THE FOCUS FOR ON ROUND OF SEVERE STORMS...AND WILL BE AGAIN THE FOCUS IN A FEW HOURS. THE MORNING ROUND OF SEVERE ELEVATED STORMS PRODUCED COPIOUS AMOUNTS OF LARGE HAIL...AS WELL AS A VERY STRONG PROGRESSIVE DOWN BURST WITH ONE SUPERCELL ALONG HIGHWAY 20 IN STEPHENSON COUNTY. THIS DOWN BURST MAY HAVE PRODUCED WINDS IN EXCESS OF 75 MPH. THE WARM SIDE OF THE BOUNDARY WHICH IS OVER THE ENTIRE CWA...IS WELL MIXED AND CONTINUES TO WARM. TEMPERATURES ARE NEAR 80 OVER ALL OF THE CWA...MAKING THIS EASILY THE WARMEST DAY IN MANY MONTHS. DEWPOINTS IN THE MID TO UPPER 50S ARE ALREADY ESTABLISHED OVER THE MIDWEST...AND ANY FURTHER INCREASE WILL LIKELY OCCUR THROUGH CONVERGENCE PROCESSES. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 302 PM CDT SAT APR 12 2014 TONIGHT WILL SEE STORMS FIRE INITIALLY IN NORTH CENTRAL IOWA TO NORTHEAST IOWA. DEEP LAYER SHEAR IS SUFFICIENT FOR SUPERCELLS...MUCH LIKE EARLIER TODAY. THIS PORTION OF THE EVENT SHOULD BE JUST NORTH OF THE CWA...BUT COULD IMPACT OUR FAR NORTHWEST THROUGH 7 PM. EITHER WAY...IT IS GOING TO BE CLOSE. BY LATER IN THE EVENING...A COLD POOL SHOULD BE WELL ESTABLISHED ALONG THE FRONT...ALLOWING STORMS TO PUSH EAST AND SOUTH AS A LINE OR BROKEN LINE. AT THAT TIME...THE THREAT SHOULD TRANSITION TO WIND...BEFORE THE LINE STALLS OR RUNS INTO A MORE STOUT CAP/EML STILL PRESENT IN THE WARM SECTOR. WHERE EVER THIS OCCURS...THE LINE SHOULD STALL OR AT LEAST SLOW FOR A POTENTIAL FOR REPEATING/TRAINING STORMS. THUS...THE HIGHEST PROBABILITY FOR SEVERE IS NORTHWEST...AS IS POPS...BUT IT LOOKS LIKE THE HIGHER PROBABILITY FOR TRAINING IS JUXTAPOSED TO THE SOUTHEAST...OVER OUR CENTRAL CWA FROM SOUTHWEST TO NORTHEAST. AS MESOSCALE PROCESSES EVOLVE...WE CAN GREATLY REFINE THIS DUAL THREAT. RAINS TONIGHT WILL BE SIGNIFICANT WITH OVER 1 INCH WHERE STORMS LAY OUT VERY LIKELY. SUNDAY...THE MAIN MOISTURE AND SYSTEM DYNAMICS ARRIVE IN THE MORNING...FOR ANOTHER CONVECTIVE ROUND OF THUNDERSTORMS. MUCH STRONGER UPPER DIFLUENCE IS FORECAST...BUT LESSER CAPE. THUS...EFFICIENT RAINFALL PROCESSES WITH HIGH PWAT VALUES SHOULD SUPPORT RAIN RATES OVER 0.5 PER HOUR AT TIMES. WITH STRONG FORCING ALL DAY...WE COULD SEE RAINFALL OF 1 TO 2 INCHES SUNDAY OVER THE WESTERN 2/3 OF THE CWA. IF WE WERE NOT IN DROUGHT...WITH UNFROZEN GROUND...THIS WOULD BE AN EASY FLASH FLOOD RISK...BUT THAT IS NOT THE CASE. WHILE WE MAY SEE SOME THREAT FOR FLASH FLOODING...AND RIVER FLOODING...IT DOES NOT LOOK WIDESPREAD ENOUGH TO WARRANT A WATCH GIVEN THE DRY ANTECEDENT CONDITIONS. ERVIN .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 302 PM CDT SAT APR 12 2014 THE MAIN FORCING ARRIVES SUNDAY EVENING SO WIDESPREAD RAIN WITH SOME EMBEDDED THUNDERSTORMS SHOULD BE SEEN. AFTER MIDNIGHT THE OVERALL FORCING BEGINS TO WEAKEN AS COLDER AIR STARTS GETTING PULLED INTO THE AREA. THE QUESTION AFTER MIDNIGHT IS HOW FAST DOES THE COLD AIR ARRIVE. BASED ON WHAT IS BEING SUGGESTED A MIX SHOULD DEVELOP PRIOR TO SUNRISE MONDAY OVER THE FAR NORTHWEST PARTS OF THE AREA. FOR THE FIRST FEW HOURS AFTER SUNRISE MONDAY THE MIX OF RAIN AND SNOW WILL MOVE SOUTHEAST WITH THE EXTREME NORTHWEST CHANGING OVER TO ALL SNOW. DUE TO THE WARMER GROUND ANY ACCUMULATIONS SHOULD BE A DUSTING AT BEST. AS MONDAY MORNING PROGRESSES...SOLAR INSOLATION WILL SLOWLY PUSH TEMPERATURES UP IN SPITE OF THE CLOUDS AND PRECIPITATION. BY LATE MORNING THE PRECIPITATION SHOULD CHANGE BACK TO ALL RAIN WITH RAIN ENDING FROM WEST TO EAST MONDAY AFTERNOON. TEMPERATURES WILL AVERAGE WELL BELOW NORMAL. LINGERING LIGHT RAIN WILL BE SEEN ACROSS THE FAR EAST EARLY MONDAY EVENING BEFORE ENDING. THE REMAINDER OF MONDAY NIGHT WILL BE DRY AND COLD AS CANADIAN HIGH PRESSURE BUILDS INTO THE MIDWEST. QUIET AND COOL CONDITIONS WILL BE SEEN ACROSS THE AREA ON TUESDAY AS THE HIGH REMAINS ACROSS THE MIDWEST. TEMPERATURES WILL CONTINUE TO AVERAGE WELL BELOW NORMAL. TUESDAY NIGHT ON... THE CURRENT MODEL CONSENSUS HAS DRY CONDITIONS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WITH TEMPERATURES AVERAGING SLIGHTLY BELOW NORMAL. THURSDAY THROUGH SATURDAY THE MODEL CONSENSUS GOES FROM SLIGHT CHANCE POPS THURSDAY...TO CHANCE POPS THURSDAY NIGHT THROUGH SATURDAY. THERE IS LOOSE AGREEMENT THAT ANOTHER SLOW MOVING STORM SYSTEM WILL AFFECT THE MIDWEST IN THE THURSDAY THROUGH SATURDAY TIME FRAME. HOWEVER...THERE ARE DIFFERENCES BETWEEN THE MODELS AS TO HOW THE STORM SYSTEM WILL EVOLVE AND WHERE IT TRACKS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 644 PM CDT SAT APR 12 2014 VFR CONDITIONS WITH BRISK SOUTH-SOUTHWEST BREEZE THROUGH MID EVENING...THEN EXPECT SCTRD STORMS TO INCREASE IN COVERAGE FROM THE WEST AND NORTHWEST...CID AND DBQ AFTER 02Z-03Z...MLI AND BRL POSSIBLY NOT TIL AFTER 05Z-06Z. HAIL AND SUDDEN VARIABLE STRONG WIND GUSTS POSSIBLE WITH ANY STRONGER STORM FROM MID EVENING THROUGH AT LEAST MIDNIGHT. WIND SHIFT TO THE NORTH AND NORTHEAST AT 10-15KTS BEHIND PASSING STORM CLUSTER AT DBQ AND CID....BRL AND MLI MAY STAY ON EAST SIDE OF FRONT WITH A SOUTH TO SOUTHEAST BREEZE INTO SUNDAY MORNING. LOWER MVFR TO POSSIBLE IFR CLOUD DECKS POST- FRONTALLY AS WELL LATE TONIGHT INTO EARLY SUNDAY MORNING. SOME VSBY REDUCTION LATE DUE TO RAIN AND FOG. THEN A LOW PRESSURE SYSTEM WILL MOVE ALONG THE FRONT TOWARD IL ON SUNDAY FROM SOUTHWEST TO THE NORTHEAST. THIS SYSTEM TO BRING MORE WIDESPREAD LOW MVFR TO IFR CIGS ACRS ALL TERMINALS WITH WIDESPREAD MODERATE RAIN. THUNDER WILL ALSO BE POSSIBLE THROUGHOUT THE DAY SUNDAY BUT IS EXPECTED TO BE LESS INTENSE DUE TO THE WIDESPREAD NATURE OF THE RAINS ESPECIALLY IN THE AFTERNOON. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...08 SYNOPSIS...ERVIN SHORT TERM...ERVIN LONG TERM...08 AVIATION...12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 AM CDT SAT APR 12 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-130945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 440 AM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN AND SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE OUTLOOK AREA ON SUNDAY INTO SUNDAY EVENING. SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS SUNDAY MORNING. HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES IS ANTICIPATED OVER MUCH OF THE OUTLOOK AREA BY MONDAY MORNING. LOCALLY HIGHER AMOUNTS OF AROUND 3 INCHES WILL BE POSSIBLE IN AREAS THAT SEE REPEATED STORM ACTIVITY. THIS WILL LIKELY LEAD TO RISES ON RIVERS...STREAMS AND CREEKS WITH LOCALIZED FLOODING POSSIBLE THROUGH EARLY NEXT WEEK. COLDER AIR MOVING INTO THE REGION LATE SUNDAY NIGHT AND MONDAY MORNING WILL LIKELY RESULT IN ANY LINGERING LIGHT RAIN MIXING WITH...OR CHANGING TO SNOW FOR A BRIEF PERIOD WITH LITTLE IF ANY ACCUMULATION ANTICIPATED DUE TO A WARM...WET GROUND AND TEMPERATURES ABOVE FREEZING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING. ALSO...ANY REPORTS OF RAINFALL AMOUNTS IN EXCESS OF AN INCH WOULD BE APPRECIATED.
The La Crosse radar (KARX), 151 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
9 thunderstorm wind, 6 hail. Local standard time, as filed.
A public report of nickel sized hail reported in Fairbank by the son of a COOP Observer.
A trained spotter reported pea to dime sized hail.
A trained spotter reported quarter sized hail.
The fire department reported that power poles were snapped and a hog building lost its roof near North English. This report was delayed and the time was estimated to have occurred between 11 and 1130 PM.
A trained spotter reported dime sized hail.
A trained spotter reported that a large pine tree was sheared off.
A trained spotter estimated wind gusts between 50 and 60 mph southwest of Frytown.
A trained spotter reported down tree limbs measuring approximately 18 inches in diameter as a result of high winds along the front edge of a storm moving through Iowa City on Marcy Street. This report was delayed and the time of the event was estimated.
Grain bins were destroyed on a farm. The time of the event was estimated from radar.
The gust was measured by a Iowa Department of Transportation RWIS station.
A trained a potter reported two wood 8X8 foot fence panels and one post were blown over. Time of the event was estimated by radar.
A localized downburst from a collapsing storm cell caused damage to farm outbuildings about 3 miles south of Bernard. Time is estimated based on radar and dispatcher logs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515266, 515267, 515268, 515269, 515277, 515270, 515272, 515273, 515281, 515278, 515279, 515284, 515285, 515275, 515280.